DCSIMG

Drug addict’s fatal relapse

News story

News story

A FORMER drug addict grieving for his step-son died when he relapsed and injected himself with heroin.

An inquest recorded a narrative verdict at Bolton Coroner’s Court following the death of Andrew Fernley who was found collapsed at an ex-offenders hostel in Leigh.

An autopsy revealed he died from mixed alcohol and opiate poisoning and that because he had not taken heroin for some time, he had lost tolerance so the impact was far greater than before.

Det Insp Michael Fraser said he was called to the Bond Street hostel in the early hours of April 12 where Mr Fernley had been taking heroin with a woman in her flat next door to his own.

The woman had come out of the shower to find the 40-year-old collapsed on the bed. Mr Fraser said there was no suggestion the woman was responsible for injecting him and that they had shared the needle.

He added that Mr Fernley had been arrested three times for drugs possession in the past but had been relatively free from drugs in recent times. Carl Rens, recovery care co-ordinator at Addaction, drug and alcohol misuse services, said that over the last year Mr Fernley had accessed its service for opiate dependency.

He had been discharged in February 2013 after being declared substance-free and was complying with methadone prescriptions. He attended several times under a court requirement but in January this year, he admitted to using heroin again and being dependant on alcohol.

In February he turned up drunk at a session and said he wanted to die, admitting he could not cope after his step-son had died. He had also split up with his partner shortly before Christmas.

Mr Fernley’s sister, Stephanie Bowen, said that family were unaware he had a drug habit, adding: “This came as a huge shock to the family as we were not aware of any drugs.”

Coroner Alan Walsh said: “It seemed Mr Fernley lived a Jekyll and Hyde life as he did not tell them about his drug associations.

“It saddens me as he had clearly overcome the problem and he had a relapse with devastating consequences.”

 
 
 

Back to the top of the page